Nebraska, 2002

Damaging Wind in Nebraska, July 24, 2002

July 24, 2002 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 2:55 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 2:55 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED JUL 24 2002

...SEVERE WEATHER THREAT LATE AFTN/EVNG AT FOREFRONT OF CONCERN...

NOT A CASE IF THERE WILL BE SEVERE WEATHER...BUT EXACTLY WHERE IT
WILL INITIATE...AND WHEN.  INITIALLY ELEVATED CELLS DEVELOPED EARLY
AFTERNOON ALG WMFNT JUST N OF MO RVR.  THIS ACTIVITY SLIDING QUICKLY
ESE...HELPING TO REINFORCE LOW LVL BNDRY AND KEEP LOW LVL SHEAR
EXTREMELY IMPRESSIVE.  THIS ACTION FORMED ON TAIL OF LEADING WAVE...
MOVG INTO CNTRL MN.  WHAT IS MOST RELEVANT FEATURE IS THE STG JET
CUTTING INTO WRN SD AND ENHANCEMENT IN EXIT REGION STARTING IN
CNTRL SD ATTM. THIS LIKELY NOT FAR FROM FLASH POINT OF MORE SIG
OUTBREAK WITHIN NEXT HOUR OR TWO...WHEN THIS FORCING BEGINS TO
INTERACT WITH LOW LVL MSTR AND GREATER INSTABILITY.  WK CIRC CENTER
AND CONVERGENCE JUST W OF 9V9. LTST VSBY STLT IMAGERY SHOWING
DEVELOPING CU BAND ALG DRYLINE FM K9V9 TO KANW.  TMPS ARE NEAR
CONVECTIVE...BASED ON MRNG RAOBS FM KLNX AND KOAX. THIS WL BE MORE
SLOW MOVING STORMS...AND REMAIN TIED TO CONVERGENCE.  MOST ACTION
WILL BE MOST CONCENTRATED N OF WMFNT...AND WL MENTION SVR JUST AS IN
SWOMCD BASED ON TREMENDOUS SHEAR...STRONGLY ROTATIONAL IN LOWER 4
KM..THEN SPEED SHEAR EXPECT TO 50 TO 55 KTS AT 500 HPA.  LOOK FOR
THIS ACTION TO CONGEAL INTO MCS...AND MOVE ESE INTO SRN MN AND NW IA
ALONG WITH VEERING LLJ.

WL NOT LINGER ANY PCPN IN SE AND BOWING MCS SHOULD ACCEL OUT OF AREA.
MID LVL BNDRY MAY REMAIN BEHIND FOR CHC SE...BUT NOT SURE ENOUGH TO
MENTION FOR NOW.  MIXING IN WAKE OF SYSTEM FM W TO NW...WL BE WARMER
THAN GUIDANCE. SECONDARY PV IMPULSE SLIDES SE INTO NRN CWA DURG AFTN
AND INDUCES NEW WK SFC TROUGH.  SHEAR NOT AS IMPRESSIVE...BUT RATHER
BRISK MID LVLS.  DAMAGING WINDS PRIMARY THREAT...WITH MARGINAL HAIL
NEXT...MAINLY SW MN CWA.  EXPECT WNDS TO BE MORE BACKED THAN
GUIDANCE SUGGESTS BY MID AFTN...ALTHOUGH MIXING WL KEEP A WLY COMP.
THESE STORMS WL CARRY INTO EVNG HOURS.  LTR NIGHT...REBUILDING RIDGE
WL ALLOW MID LVL WAA...AND THREAT OF ACC STORMS INTO WRN CWA. THESE
TO WKN AND DIE AS MOVE INTO MN AND IA MIDDAY...WITH SFC FNT STALLING
LKLY IN MORE NWRD POSITION OF GUIDANCE. MSTR REALLY POOLS ALG AND N
OF BNDRY...WITH 70 DEWPOINTS AND GREAT DISCOMFORT LIKELY TO RETURN.

THIS BNDRY SETS UP NEXT THREAT OF CONVECTION AS DISTURBANCE INCRS LLJ
ACRS BNDRY. PROB IS...13C AT 700 OVER BNDRY...AND MAY FORCE
CONVECTION MORE TO N THAN GOING RIGHT NOW.  MAY BE A BIT WARM WITH
ACC ACTING TO SLOW NWRD PROGRESSION OF MID LVL BNDRY. HEAVIEST PCPN
N NONETHELESS.

SAT COULD BE TORRID FOR TMPS IF ETA ANYWHERE CLOSE TO RIGHT. WL
TEMPER THIS THINKING A BIT..ESPLY N AND E IN ANTICIPATION OF RAIN
COOLED BNDRY.

HARD TO FOCUS MUCH ATTENTION TO EXTENDED...BUT APPEARS THAT LONGER
RANGE MDLS ARE IN SOMEWHAT BETTER AGREEMENT...WITH OPERATIONAL AVN
CONTINUING TO BE SPOKESMODEL FOR PROGRESSION AND COOLER TMPS...ESPLY
LONGER RANGES.  PREV FCST RELATIVELY CONSISTENT WITH LATEST...SO
EXPECT LTL CHANGE.  BROAD NRN PLAINS TROUGH WITH NUMEROUS PIECES OF
ENERGY POISED JUST W TO START EXTENDED.  MORE NRN STREAM EMBEDDED SYSTEM
MOVES BY SAT NIGHT...DRIVING FNTL BOUNDARY TO POSITION NR SRN CWA BY
SUNDAY MORNING...HANGING UP WITH MAIN SECONDARY PV ANOMALY WAITING IN
WINGS ACRS WY/MT. THIS SWINGS ACRS SUN NT INTO MON...WITH SFC FOCUS
A BIT FARTHER S THAN SAT NIGHT FOR CONVECTION. LINGERING THREAT ACRS
FAR S MONDAY WITH HUNG UP FRONTAL BNDRY TO SOUTH...AND POTENTIAL FOR
YET ANOTHER WK CYCLONIC FLOW WAVE. HIGH PRESSURE BUILDS IN MON NIGHT
AND TUE...AND MORE STRONGLY WED AS RIDGE BEGINS TO REBUILD MIDWEEK.
WK FLY IN OINTMENT IS FRONTAL PASSAGE IN AND ARND TUE NIGHT/ERLY WED.
LOSS OF BETTER MSTR...AND POTENTIAL FOR POOR DIURNAL PHASING WL KEEP
PRECIP THREAT AT A MIN..AND DYNAMICAL FORCING BETTER TO NE ANYWAY.
CANADIAN HAS MUCH STRONGER CNTRL CONTINENT TROUGHING YET INTO TUE...
BETTER FOR LTR TUE PRECIP THREAT...SO COMPROMISE INTO NRN CWA ATTM.

.FSD...NONE
CHAPMAN

In the hours before

Local storm report, Jul 24, 3:32 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
432 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0233 PM    PONCA                     NE   WIND DAMAGE
07/24/02   DIXON                          SEVERAL LARGE BRANCHES
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0245 PM    2 NW JACKSON              NE   WIND DAMAGE
07/24/02   DAKOTA                         SEVERAL BRANCHES DOWN.
                                          REPORTED BY PUBLIC.

0310 PM    LAWTON                    IA   WIND DAMAGE
07/24/02   WOODBURY                       SIGNIFICANT WIND DAMAGE
                                          TO BOAT. REPORTED BY
                                          PUBLIC.
Local storm report, Jul 24, 8:05 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    11 SE WESSINGTON SPGS     SD   1.5 INCH HAIL
07/24/02   JERAULD

0706 PM    LETCHER                   SD   1.75 INCH HAIL
07/24/02   SANBORN

0707 PM    LETCHER                   SD   2.5 INCH HAIL
07/24/02   SANBORN

0715 PM    3 N LOOMIS                SD   1 INCH HAIL
07/24/02   DAVISON

0725 PM    EPIPHANY                  SD   60 MPH TSTM GUST
07/24/02   HANSON

0727 PM    MITCHELL                  SD   1 INCH HAIL
07/24/02   DAVISON

0732 PM    MITCHELL                  SD   1.75 INCH HAIL
07/24/02   DAVISON

0737 PM    MITCHELL                  SD   1.75 INCH HAIL
07/24/02   DAVISON

0742 PM    MITCHELL                  SD   2.5 INCH HAIL
07/24/02   DAVISON

0745 PM    BRIDGEWATER               SD   70 MPH TSTM GUST
07/24/02   MCCOOK

0747 PM    FULTON                    SD   .75 INCH HAIL
07/24/02   HANSON

0759 PM    ALEXANDRIA                SD   1 INCH HAIL
07/24/02   HANSON

0808 PM    BRIDGEWATER               SD   70 MPH TSTM GUST
07/24/02   MCCOOK

0811 PM    2 S BRIDGEWATER           SD   WIND DAMAGE
07/24/02   MCCOOK                         POWER LINES DOWN

0817 PM    BRIDGEWATER               SD   WIND DAMAGE
07/24/02   MCCOOK                         SUBSTANIAL WIND DAMAGE

0831 PM    VOLIN                     SD   .88 INCH HAIL
07/24/02   YANKTON

0837 PM    SIOUX FALLS               SD   .75 INCH HAIL
07/24/02   MINNEHAHA

0837 PM    1 E VOLIN                 SD   .75 INCH HAIL
07/24/02   CLAY

0902 PM    LESTERVILLE               SD   .75 INCH HAIL
07/24/02   YANKTON
Local storm report, Jul 24, 8:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    SIOUX FALLS               SD   WIND DAMAGE
07/24/02   MINNEHAHA                      TREES DOWN

0910 PM    7 S CHAMBERLAIN           SD   .88 INCH HAIL
07/24/02   BRULE

0915 PM    WORTHINGTON ARPT          MN   58 MPH TSTM GUST
07/24/02   NOBLES
Special weather statement, Jul 24, 9:02 PM CST, 3 minutes before
NEZ013-014-SDZ038>040-050-052>071-250317-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1002 PM CDT WED JUL 24 2002

...TORNADO WATCH NUMBER 525 HAS EXPIRED...

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10 PM FOR EASTERN SOUTH
DAKOTA AND NORTHEAST NEBRASKA HAS EXPIRED. SCATTERED THUNDERSTORMS
WILL CONTINUE THROUGH THE NIGHT.

The radar

The Sioux Falls radar (KFSD), 119 km away, was scanning. The volume nearest the first event began at 03:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dixon

When
July 24, 9:05 PM CST
Where
Dixon County, 2 mi NE of Martinsburg
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -96.800

Thunderstorm winds caused tree damage. The amount of damage was not known.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310167.